Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 91, NWS Wilmington, OH

April 30, 2025Grant County, Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 30, 2025, 7:56 PM EDT for Grant County, Owen County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2025, 7:56 PM EDT (23:56 UTC)
Expired
Apr 30, 2025, 8:30 PM EDT
In force
34 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Grant County, KY, Owen County, KY

The radar

The Cincinnati radar (KILN), 121 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:45 PM EDT, 11 minutes earlier.

Area forecast discussion, Apr 30, 7:45 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
745 PM EDT Wed Apr 30 2025

.SYNOPSIS...
A frontal boundary will lift back northward as a warm front overnight,
which will result in a chance of showers and thunderstorms. Thunderstorm
chances increase on Thursday with additional energy moving through
the region. The pattern looks to remain unsettled through the
weekend as an upper level low persists over the Ohio Valley.

&&

.NEAR TERM /THROUGH THURSDAY/...
Frontal boundary near the Ohio has storms sparking in the warm sector
to the south. Stronger storms are showing a newd movement while sct
thunderstorms that look to be developing all along the front are
headed to the north. Update was to try to account for these storms
blossoming over srn and sw CWA. Previous discussion:

The stalled front will begin to lift north as a warm front late this
evening and continue through the overnight hours. As the front lifts
northward, showers and thunderstorms will be possible through a good
portion of the night. The best coverage of storms is expected across
eastern Indiana and western Ohio - where the nose of a 35-40 kt low
level jet looks to be focused. These storms will be elevated, so
strong winds from storms will be limited, however hail cannot be
ruled out.

Temperatures drop this evening and then steady out overnight with
lows from upper 50s north to the lower 60s south.

&&

.SHORT TERM /THURSDAY NIGHT/...
Mid level flow backs southwesterly with a robust shortwave lifting
northeast across the Mid MS Valley and into the Great Lakes
Thursday/Thursday night. Associated surface low pressure to track
northeast and deepen as it lifts into the Great Lakes.

By day break the front will be across the northern FA and continue
lifting north. Moisture increases in the warm sector on Thursday
with the possibility of moderate instability developing during the
afternoon. HREF MUCAPE values show an increase to 1000-1500 J/Kg.
However, some of the CAM runs limit the instability to the marginal
category with the area grunged out. This will have to be monitored
as we get closer and would be a limiting factor for severe weather
potential.

Expect multiple rounds of storms to develop with the best coverage of
storms to develop during the afternoon from the west and overspread
the area thru the evening. Wind shear profiles show effective bulk
shear values near 30 kts, which would help promote some organize
convection. Wind profiles are unidirectional with flow out of the
southwest. The primary severe weather threat is damaging straight
line winds, with hail being a secondary threat. The severe threat
will diminish through the evening. Pressure gradient increases and
forecast soundings show a potential momentum transfer around 30 kts.
Have bumped up NBM winds with southwest winds gusting up to 35 mph
during the afternoon.

High temperatures on Thursday to range from the upper 70s northwest
to the lower 80s southeast. The front remains to the west thru 12Z
Friday with lows Thursday night from the upper 50s northwest to the
lower 60s southeast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Forecast uncertainty is unusually high the end of this week into
next week. On Friday, a frontal boundary is likely to be around the
Ohio Valley which supports chances for showers and thunderstorms
during peak diurnal heating. Marginal CAPE may end up overlapping
with some shear so a low end severe risk cannot be ruled out in
the afternoon.

For Saturday into the start of next week, ensembles show a great
amount of spread in regards to cutoff low placement over the eastern
third of CONUS. The EPS depicts the low setting up in the vicinity
of the Ohio Valley which would lead to persistent shower chances and
lower temperatures into next week. The GEFS do not depict this
cutoff low in the area with ridging, warmer, and drier air building
into the Ohio Valley by Monday after a cool weekend dominated by
high pressure.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Frontal boundary along/n of CVG/LUK will have showers develop and
pass over these terminals this early evening. Storms expected to
cross these terminals are showing a weakening trend, and
thunderstorms look to skirt the area to the east. Have kept ptype
without any lightning and will amend quickly if this changes.

The front will lift north tonight, with showers and a few
thunderstorms found along and in it's wake. Like the CVG/LUK
terminals, only have VCSH as the wx type given the expected isolated
nature of storms.

Wind shear later overnight will be found as 40kt winds at 2kft look
to be in play in the weak lljet setting up late tonight.

More storms are expected tomorrow afternoon with a combination of
diurnal heating to provide some instability and a weak s/w tracking
ne into srn Lake Michigan late in the day. Again, just have mention
of showers w/o tstorms being this late in the forecast. As the front
crosses, winds will shift sly and then become sw overnight and
Thursday. Expect a nice increase with 14-18kt sustained wind, gusting
to the mid 20kts.

OUTLOOK...MVFR/IFR conditions expected Thursday night in showers and
thunderstorms. MVFR conditions possible Friday into early Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...Franks/AR
SHORT TERM...AR
LONG TERM...Campbell
AVIATION...Franks
Hazardous weather outlook, Apr 30, 4:31 AM EDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
431 AM EDT Wed Apr 30 2025

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010845-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
431 AM EDT Wed Apr 30 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are likely on Thursday. Some storms may be
strong to severe during the afternoon and evening. Damaging
straight-line winds are the primary threat, with hail being a
secondary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 7:25 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
725 PM EDT Wed Apr 30 2025

KYZ094-010000-
Owen KY-
725 PM EDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OWEN COUNTY THROUGH
800 PM EDT...

At 724 PM EDT, a strong thunderstorm was located near Owenton, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and frequent
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.

Locations impacted include...
Gratz, Owenton, Elk Lake, Long Ridge, Wheatley, Eagle Hill, New
Liberty, Squiresville, Needmore, Elmer Davis Lake, Monterey, Glencoe,
and Sparta.

If outdoors, consider seeking shelter inside a sturdy building.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3842 8488 3843 8493 3846 8492 3843 8494
      3843 8496 3847 8495 3849 8499 3852 8498
      3851 8503 3856 8501 3857 8504 3856 8506
      3859 8508 3863 8501 3865 8494 3867 8493
      3872 8479 3862 8478 3854 8467 3840 8489
TIME...MOT...LOC 2324Z 225DEG 21KT 3850 8494

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hickman
Special weather statement, Apr 30, 7:43 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
743 PM EDT Wed Apr 30 2025

KYZ098-010015-
Robertson KY-
743 PM EDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF ROBERTSON COUNTY
THROUGH 815 PM EDT...

At 743 PM EDT, a strong thunderstorm was located 9 miles west of
Fairview, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph, penny size hail, and frequent
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.

Locations impacted include...
Blue Licks Battlefield, Abigail, Mount Olivet, Burika, Kentontown,
Alhambra, Piqua, Mitchells Mill, US Route 62 at State Route 616, and
Sardis.

If outdoors, consider seeking shelter inside a sturdy building.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3844 8400 3843 8400 3844 8402 3844 8403
      3846 8407 3846 8410 3848 8413 3848 8415
      3849 8415 3849 8417 3859 8399 3859 8398
      3853 8396 3849 8393 3845 8398 3844 8398
      3843 8399
TIME...MOT...LOC 2343Z 242DEG 16KT 3845 8411

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hickman

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:22 PM EDTSpecial Weather StatementILNPike, Ross53 min
Apr 29, 8:37 PM EDTSpecial Weather StatementILNHocking38 min
Apr 30, 7:25 PM EDTSpecial Weather StatementILNOwen35 min
Apr 30, 7:32 PM EDTSevere Thunderstorm WarningILNOwen28 min
Apr 30, 7:43 PM EDTSpecial Weather StatementILNRobertson32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.